Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 71, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jun 12, 2009, 11:23 AM CDT for McDonald County, Newton County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2009, 11:23 AM CDT (16:23 UTC)
- Expired
- Jun 12, 2009, 5:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties McDonald County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 103 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 2:11 PM CDT | FLASH FLOOD | 3 Wsw Noel, MO | NUMEROUS CITY STREETS AND LOW LYING COUNTY ROADS NEAR THE SOUTHWEST CITY AREA ARE FLOODED FROM EXCESSIVE RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 168 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 121623
FFWSGF
MOC119-145-122200-
/O.NEW.KSGF.FF.W.0071.090612T1623Z-090612T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1123 AM CDT FRI JUN 12 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MCDONALD COUNTY IN SOUTHWEST MISSOURI...
NEWTON COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 500 PM CDT.
* AT 1122 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. ADDITIONAL THUNDERSTORMS WILL IMPACT MCDONALD AND
NEWTON COUNTIES OVER THE NEXT COUPLE OF HOURS. RAINFALL AMOUNTS
UP TO TWO INCHES WILL BE POSSIBLE...CAUSING FLASH FLOODING OF
SMALL STREAMS AND CREEKS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3693 9463 3705 9462 3705 9407 3649 9408
3649 9461
$$
CRAMER1 follow-up statement
000
WGUS73 KSGF 122154
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
454 PM CDT FRI JUN 12 2009
MOC119-145-122204-
/O.EXP.KSGF.FF.W.0071.000000T0000Z-090612T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEWTON MO-MCDONALD MO-
454 PM CDT FRI JUN 12 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM CDT FOR MCDONALD AND
NEWTON COUNTIES...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3693 9463 3705 9462 3705 9407 3649 9408
3649 9461
$$
GAGANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 11:04 AM CDT, 19 minutes earlier.
Area forecast discussion, Jun 12, 11:04 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION...CORRECTED. NATIONAL WEATHER SERVICE SPRINGFIELD MO 1104 AM CDT FRI JUN 12 2009 ...CONVECTIVE MESOSCALE DISCUSSION... A CONVECTIVE COMPLEX CONTINUES TO TRACK ACROSS NORTHEAST OKLAHOMA...MOVING INTO NORTHWEST ARKANSAS WITHIN THE NEXT HOUR. THIS LINE OF THUNDERSTORMS PRODUCED 85 MPH WINDS IN ROGERS COUNTY OKLAHOMA...WHICH WAS MEASURED BY AN OKLAHOMA MESONET OBSERVATION. IT APPEARS AS THOUGH THE COMPLEX HAS PEALED SOUTHEAST. THE DAMAGING WINDS/SEVERE WEATHER WILL LIKELY MISS SOUTHERN MISSOURI TO THE SOUTH...AND CONTINUE TRACKING ALONG THE SURFACE FRONT. WILL MONITOR MCDONALD...NEWTON...AND BARRY COUNTIES FOR HEAVY RAIN POTENTIAL. CRAMER .DISCUSSION... THE MAIN FORECAST CHALLENGES/HIGHLIGHTS WILL CONTINUE TO BE THE ACTIVE WEATHER PATTERN OVER THE REGION...WITH THUNDERSTORM CHANCES THROUGH THE WEEKEND INTO EARLY NEXT WEEK. CURRENTLY...AN UPPER LEVEL DISTURBANCE IS PUSHING THROUGH THE CENTRAL PLAINS...WITH AN AREA OF CONVECTION ACROSS CENTRAL KANSAS AHEAD OF THIS DISTURBANCE. THIS DISTURBANCE AND ASSOCIATED THUNDERSTORM ACTIVITY WILL CONTINUE TO PUSH EAST TOWARDS THE AREA THIS MORNING. IT WILL LIKELY PUSH INTO THE WESTERN CWA DURING THE MID TO LATE MORNING HOURS AND PUSH EAST THROUGH THE AREA DURING THE AFTERNOON HOURS. BASED ON ITS CURRENT TRACK...THE SOUTHERN TWO THIRDS OF THE CWA WILL HAVE THE BETTER CHANCES OF SEEING THIS ACTIVITY. INSTABILITY IS QUITE LOW ACROSS THE AREA CURRENTLY...BUT ONCE THE HEATING OF THE DAY KICKS IN INSTABILITY WILL INCREASE ACROSS THE AREA. THE GREATEST INSTABILITY SHOULD DEVELOP CLOSER TO THE ARKANSAS MISSOURI BORDER. WITH THE INCREASED INSTABILITY ALONG WITH STEEP LAPSE RATES AND STRONG DEEP LAYER SHEAR...SEVERE STORMS WILL BE POSSIBLE AS THIS ACTIVITY PASSES THROUGH THE AREA TODAY. THE PRIMARY HAZARDS WILL BE LARGE HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS. ISOLATED TORNADOES CANNOT BE RULED OUT... THOUGH THIS RISK SHOULD BE MORE FOCUSED NEAR THE LOCATION OF THE SURFACE BOUNDARY. OVERNIGHT INTO SATURDAY AN UPPER LEVEL SHORTWAVE RIDGE WILL BUILD OVER THE REGION...WHICH SHOULD KEEP THE CONVECTION TO THE NORTH AND SOUTH OF THE AREA ON SATURDAY. THIS BREAK IN THE ACTION WILL BE SHORT LIVED AS ANOTHER UPPER LEVEL DISTURBANCE AND MCS WILL LIKELY PUSH INTO THE AREA LATE SATURDAY NIGHT INTO SUNDAY MORNING. ELEVATED INSTABILITY SHOULD REMAIN OVER THE AREA DURING THIS TIME SO STRONG TO SEVERE ELEVATED STORMS WILL BE POSSIBLE DURING THIS TIME...WITH LARGE HAIL THE PRIMARY HAZARD. THE ACTIVE WEATHER PATTERN WILL CONTINUE AS YET ANOTHER UPPER LEVEL SHORTWAVE TROUGH WILL PUSH THROUGH THE AREA LATE SUNDAY INTO MONDAY BRINGING ADDITIONAL CHANCES FOR THUNDERSTORMS TO THE AREA. IF ENOUGH INSTABILITY REMAINS ACROSS THE AREA...STRONG TO SEVERE STORMS CANNOT BE RULED OUT WITH THIS ACTIVITY. THE ACTIVE PATTERN WILL FINALLY COME TO AN END BY THE MIDDLE OF NEXT WEEK...AS A SUMMERTIME RIDGE BUILDS INTO THE REGION PUSHING THE STORM TRACK TO THE NORTH. WISE && .AVIATION... FOR THE 12Z KSGF AND KJLN TAFS...LIGHT FOG AND A STRATUS DECK DEVELOPED ACROSS THE AREA THIS MORNING. MVFR CONDITIONS WILL BE POSSIBLE THIS MORNING...BUT WILL BE SHORT LIVED AS EXPECT VFR CONDITIONS WILL RETURN SHORTLY INTO THE TAF PACKAGE. THE NEXT AVIATION CONCERN WILL DEAL WITH AN AREA OF CONVECTION ACROSS CENTRAL KANSAS. THIS ACTIVITY SHOULD CONTINUE TO PUSH EAST THIS MORNING TOWARDS THE AREA LATE THIS MORNING INTO THE AFTERNOON HOURS. HAVE INCLUDED VCTS TO ACCOUNT FOR THIS ACTIVITY FOR THIS AFTERNOON. THIS MOST TO THE CONVECTION WILL PUSH EAST OF THE AREA BY EARLY EVENING. WILL HAVE TO WATCH OF FOG POTENTIAL ONCE AGAIN EARLY SATURDAY MORNING. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR MOZ058. KS...NONE. &&
Hazardous weather outlook, Jun 12, 5:13 AM CDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 513 AM CDT FRI JUN 12 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131015- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 513 AM CDT FRI JUN 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING... HAIL TO THE SIZE OF GOLF BALLS. DAMAGING WINDS IN EXCESS OF 60 MPH. ISOLATED TORNADOES AND LOCALLY HEAVY RAINFALL. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL CONTINUE TO DEVELOP AND PUSH EAST OUT OF CENTRAL KANSAS TOWARDS THE AREA TODAY. SEVERE WEATHER IS GENERALLY EXPECTED ALONG AND SOUTH OF A FORT SCOTT KANSAS TO SALEM MISSOURI LINE FROM LATE THIS MORNING INTO THE AFTERNOON HOURS. DISCUSSION: AN UPPER LEVEL DISTURBANCE IS PUSHING ACROSS THE CENTRAL PLAINS THIS MORNING AND AS A RESULT...THUNDERSTORMS HAVE DEVELOPED ACROSS WESTERN AND CENTRAL KANSAS. THIS UPPER LEVEL DISTURBANCE WILL CONTINUE TO PUSH EAST TOWARDS THE AREA THIS MORNING. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA LATE THIS MORNING INTO THE AFTERNOON HOURS...AS THIS UPPER LEVEL DISTURBANCE INTERACTS WITH AN UNSTABLE AIR MASS OVER THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS ASSOCIATED WITH THIS ACTIVITY...HOWEVER DUE TO A SURFACE BOUNDARY NEAR THE AREA AND INCREASED SHEAR ASSOCIATED WITH THE DISTURBANCE...ISOLATED TORNADOES CANNOT BE COMPLETELY RULED OUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY NIGHT INTO MONDAY. HEAVY RAINFALL WILL BE POSSIBLE WITH THIS ACTIVITY...AND IF ENOUGH INSTABILITY REMAINS IN PLACE ACROSS THE AREA STRONG TO SEVERE THUNDERSTORMS COULD BE POSSIBLE WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE SOUTHERN HALF OF THE OUTLOOK AREA LATE THIS MORNING INTO THE AFTERNOON HOURS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WISE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 11:13 AM CDT | Severe Thunderstorm Warning | SGF | McDonald | 77 min |
| Jun 12, 12:10 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 64 min |
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.